Three samples of carfentanil found in Mass. for first time
The Massachusetts State Police Crime Laboratory has identified three samples of carfentanil, an extremely lethal synthetic opioid never before identified in Massachusetts and considered to be a serious danger to the public.
The drug, which can come in many forms, is about 100 times more potent than fentanyl and many times more potent than heroin, State Police wrote in a statement. It can be absorbed through the skin or accidentally inhaled.
“Carfentanil is so powerful that it has been used to sedate elephants weighing many thousands of pounds,” State Police wrote. “It has no legitimate medical uses for humans.”
State Police said they are not aware of any deaths in Massachusetts currently tied to carfentanil, but several recent overdose deaths in New Hampshire are believed to be caused by the substance.
Most of the carfentanil found in the United States is produced in Mexico or China, State Police said.
Of the three recently analyzed samples, two were purely carfentanil, and one was mixed with cocaine. State Police wrote that illegal opioid users would likely not be able to identify carfentanil in the substances they take, just by appearance.
The Massachusetts State Police Crime Laboratory analyzes substances believed to be illegal narcotics when they are seized by local police agencies.
“The samples submitted for testing generally are those found on arrested suspects, purchased by undercover officers, seized during search warrants, or recovered from crime scenes,” State Police wrote.
Two of the three samples were submitted to the lab by Brockton police; the other came from Transit Police, who seized the substance from the Quincy area, authorities said.
State Police are warning police officers, fire officials, and other first responders to take precautions and wear protective gloves and other coverings for their mouths and noses. Symptoms of exposure to carfentanil, which can appear just minutes after exposure, include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin, State Police wrote.
First responders should also avoid testing fentanyl or a fentanyl-related substances on their own, and they are advised to call law enforcement and drug officials for assistance.
“Carfentanil is a serious danger to the public, first responders, and medical and laboratory personnel,” State Police wrote.